Tennessee, 2026Winter Storm and High Wind in Tennessee, January 24 to 26, 2026
January 24 to 26, 2026 · NWS MRX · 19 events in 18 counties and zones
Broad scale upper lift led to a complex winter storm across East Tennessee, with onset precipitation of snow transitioning to freezing rain before ending as rain as the temperatures rose through the evening, night, and following morning. This storm led to 7 fatalities in East Tennessee.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 7
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad scale upper lift led to a complex winter storm across East Tennessee, with onset precipitation of snow transitioning to freezing rain before ending as rain as the temperatures rose through the evening, night, and following morning. This storm led to 7 fatalities in East Tennessee. On the morning of the 25th the strengthening low level jet that was advancing warm air northwards led to a high end mountain wave wind event in portions of the East Tennessee mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 24, 1:48 AM EST, 4 hours 42 minutes earlier. Its key messages:
- Updated at 100 AM EST Sat Jan 24 2026
- A significant winter storm will impact the region, primarily around mid-day today through tomorrow (Sunday) night. All types of precipitation (rain, freezing rain, sleet, and snow) are expected.
- The heaviest snow and sleet accumulations (around 3 inches or locally higher) are most likely along the Tennessee/Kentucky state line and into southwest Virginia. The heaviest ice accumulations (over 0.25 inches) are most likely along the Cumberland Plateau/southern plateau, central and northeast East Tennessee, and just north of Interstate 40/81. Snow accumulations will be more limited further south with ice accumulations more uncertain along the foothills and southern Valley.
- High winds expected across the foothills of the mountains and ridge tops on Saturday night into Sunday.
- Extreme cold temperatures are expected Monday into Tuesday with highs well below freezing and overnight lows approaching or falling below 0. Lower wind chills are expected.
Area forecast discussion, Jan 24, 1:48 AM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
148 AM EST Sat Jan 24 2026
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
Updated at 100 AM EST Sat Jan 24 2026
- A significant winter storm will impact the region, primarily
around mid-day today through tomorrow (Sunday) night. All types
of precipitation (rain, freezing rain, sleet, and snow) are
expected.
- The heaviest snow and sleet accumulations (around 3 inches or
locally higher) are most likely along the Tennessee/Kentucky
state line and into southwest Virginia. The heaviest ice
accumulations (over 0.25 inches) are most likely along the
Cumberland Plateau/southern plateau, central and northeast East
Tennessee, and just north of Interstate 40/81. Snow
accumulations will be more limited further south with ice
accumulations more uncertain along the foothills and southern
Valley.
- High winds expected across the foothills of the mountains and
ridge tops on Saturday night into Sunday.
- Extreme cold temperatures are expected Monday into Tuesday with
highs well below freezing and overnight lows approaching or
falling below 0. Lower wind chills are expected.
&&
.DISCUSSION...
Issued at 100 AM EST Sat Jan 24 2026
The highly anticipated impactful almost country-wide winter storm
has formed to the west and will continue to strengthen as it
shifts eastward this morning. Troughing encompasses the entire
country with a closed upper low off of the Baja coast. This will
eventually phase with the flow when it swings up into Texas late
tonight. Additional pulses within the flow will sweep down from
Canada, bringing much lower heights aloft overhead early next
week. It will feel very much like winter with much below normal
temperatures persisting through the week due to troughing locked
in overhead and resurges of Arctic air sweeping down from Canada.
Though models show the initial shield of precipitation moving in
later this morning, the challenge to start will be dry air at the
surface. Once that is overcome, expect chances of precipitation to
increase throughout the day today. There won't be much of a
diurnal curve for some locations today with temperatures falling
at this time and not getting too much above that for the
afternoon. Many will start as snow mixed with other forms of
frozen precipitation, as air aloft and down to the surface will
briefly support mostly snow. As the inverted trough strengthens
and a warm nose aloft builds in from the south, is when things
begin to change and become more complicated. The later we get into
today, the flow from the south will strengthen. Coinciding with
that flow, winds over the Southern Appalachians will become
stronger. To further complicate things, descending air over the
mountains due in part to a strong wedge on the other side, will
warm those closest to the mountains, limiting the frozen
precipitation variety. We are fairly confident in that happening
with the the latest NAM still showing greater than 60 KT low level
flow. This has been persistent for days. Our hazards issued and
latest WSSI from WPC depict this thinking pretty well with lesser
winter storm impacts nearly east of the I-75 to 40 to I-81
corridor. A portion of this area doesn't meet minor impacts,
even.
One potential hazard that may not be thought much of is the total
liquid precipitation from this storm and pure heavy rain
potential. What has generally been consistent much of the week is
total liquid precipitation of around 2 inches or more. Upslope
areas of parts of the plateau and from the GSMNP and south, depict
the potential of near 3 inches of liquid equivalent or more.
Though a lot of our area is in a drought, heavy precipitation in
a short period of time could pose some flooding impacts. WPC's ERO
from yesterday afternoon circles an area of MRGL risk of flash
flooding across our southern TN counties into Cherokee and Clay
counties in NC.
The time line of greatest impact will be near the start of the
system to around early Sunday when it will be coldest and frozen
precipitation chances the greatest. Thankfully with a consistent
warming trend being forecast Sunday, precipitation should change
over to rain during the day. However, the backside of the system
may change back to the frozen precipitation type Sunday night
into Monday morning when temperatures are expected to drastically
fall. This, paired with what fell earlier in the event, could
pose added hazardous travel early Monday. Highs are generally
expected to stay below 30. The system ends with time Monday,
finishing off over the higher terrain.
Caveats - There is still the chance that some will end up with
potentially less freezing rain accretion, for example, if
temperatures budge a bit a certain way, either due to southerly
flow, downslope warming, or with a combination of struggling cold
air. Recent CAMs try to show warmer temperatures than forecast
even later today. This would be a good thing to end up with more
rain than freezing rain. Snowfall totals haven't really
drastically changed in the last couple of forecasts with the
greatest amounts along the KY and WV borders, but like mentioned,
what could easily change is the amount of freezing rain or even
sleet. A small change in conditions or a certain factor from the
surface to above could mean everything.
As briefly touched in the first paragraph, cold and mostly dry
will dominate the rest of the week with strong high pressure
developing over Texas and remaining focused over the southeast
following that. Weak systems will be sent down with the shortwaves
from Canada with possible chances for wintery precipitation
for the northern part of the CWA mid to late week. Otherwise, dry
and cold. Very cold wind chills will become a threat with any
winds and gusts throughout the week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1235 AM EST Sat Jan 24 2026
Complicated winter storm moving into the area later today. A few
gusty winds before morning, winds will weaken but remain generally
northerly. Late in the period, LLWS will begin first at KCHA as the
low level jet strengthens. A smorgasbord of precipitation types will
ensue as the outer tendrils of the storm advance from southwest to
northeast today, bringing light snow and sleet before transitioning
to RA and FZRA as time goes on. Observing freezing rain will be
extremely dependent on elevation and latitude across the region, and
small temperature changes may result in large differences in impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 49 27 38 30 / 0 10 80 100
Knoxville McGhee Tyson Airport, TN 47 24 36 30 / 0 0 90 100
Oak Ridge, TN 46 22 34 27 / 0 10 90 100
Tri Cities Airport, TN 44 19 36 27 / 0 0 80 100
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Ice Storm Warning from 1 PM Saturday to 7 PM EST Sunday for
Cherokee-Clay.
TN...Ice Storm Warning from 1 PM EST /noon CST/ Saturday to 7 PM EST
/6 PM CST/ Sunday for Anderson-Bledsoe-Bradley-Hamilton-
Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Rhea-Roane-
Sequatchie.
Winter Storm Warning from 1 PM Saturday to 7 PM EST Sunday for
Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-Johnson-
Morgan-Northwest Carter-Scott TN-Southeast Carter-Sullivan-
Unicoi-Union.
Winter Weather Advisory from 1 PM Saturday to 7 PM EST Sunday
for Blount Smoky Mountains-Cocke Smoky Mountains-East Polk-
North Sevier-Northwest Blount-Northwest Cocke-Northwest
Greene-Northwest Monroe-Sevier Smoky Mountains-Southeast
Greene-Southeast Monroe-Washington TN-West Polk.
High Wind Warning from 7 PM Saturday to 7 PM EST Sunday for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Winter Storm Warning from 1 PM Saturday to 7 PM EST Sunday for
Lee-Russell-Scott VA-Washington VA-Wise.
&&
DISCUSSION...KS
AVIATION...WellingtonHazardous weather outlook, Jan 24, 1:14 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
114 AM EST Sat Jan 24 2026
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250615-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
114 AM EST Sat Jan 24 2026 /1214 AM CST Sat Jan 24 2026/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
....COMPLEX WINTER STORM TODAY THROUGH MONDAY...
A storm system will approach the region later today, persisting
into tomorrow. As cold air moves into the region, impactful
wintry precipitation is forecast. A wintry mix of snow, sleet,
freezing rain, and rain is expected across the region with
significant travel impacts expected Saturday evening through
Sunday morning. Impacts due to pure heavy rain and elevated
amounts from this system are possible, especially across the south
and along the Southern Appalachians. Please see the Ice Storm
Warning, Winter Storm Warning, and Winter Weather Advisory for
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
...STRONG MOUNTAIN WINDS...
Mountain wave winds are expected this evening through Sunday.
This will also result in warming temperatures across the foothills
with a quick changeover to rain near the western foothills of the
mountains. Please see the High Wind Warning for details.
...COLD TEMPERATURES AND POSSIBLE LINGERING OF WINTERY
ACCUMULATION...
Water will refreeze on roads and elevated surface on Sunday night
into Monday morning with black ice, especially on secondary roads.
Very cold temperatures are expected behind this departing storm
system with low temperatures in the single digits on Monday night
through Tuesday morning with wind chill values as cold as -5 to
-15 degrees across the higher elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow and/or ice accumulation will be needed
this weekend.
Event by event
14 winter weather, 3 winter storm, 2 high wind. Local standard time, as filed.
Winter Weather, McMinn
- When
- January 24, 6:30 AM EST to 10:30 PM EST
- Where
- McMinn forecast zone
- Reported by
- Public
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Public report of 0.2 inches of ice accumulation on elevated surfaces, with slick road conditions.
Winter Weather, Northwest Monroe
- When
- January 24, 6:30 AM EST to 10:30 PM EST
- Where
- Northwest Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Wintry mix led to 0.15 inch of freezing rain accumulation on trees and vehicles in Madisonville, and 0.10 inch of freezing rain accumulation on elevated surfaces in Philadelphia.
Winter Weather, Knox
- When
- January 24, 7:30 AM EST to January 26, 4:00 AM EST
- Where
- Knox forecast zone
- Deaths
- 0 direct, 3 indirect
- Reported by
- CoCoRaHS
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
Total snow and sleet accumulations through the two bouts of precipitation resulted in 0.9 inches. Total ice accumulation of 0.1 inch of freezing rain accumulation on elevated surfaces and mulch beds. Freezing rain ended in the first bout around or shortly after midnight, depending on elevation and exact temperature in the county.
Winter Weather, Sevier/Smoky Mountains
- When
- January 24, 8:00 AM EST to January 26, 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Two-tenths of an inch of freezing rain accumulated on elevated surfaces on the Spur in Gatlinburg. Additionally one inch of snowfall fell at the Gatlinburg NPS coop and 3 inches of snow fell on top of Mount LeConte.
Winter Weather, Union
- When
- January 24, 8:30 AM EST to January 26, 5:00 AM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.288, -83.837 (the zone’s center; the record gives no point)
Two bouts of frozen precipitation occurred, with graupel, sleet, freezing rain yielding a glaze of ice in the first bout with some snow and a second bout of light snow to end. Total snow and sleet accumulations of 1.5 inches in Maynardville.
Winter Weather, Bledsoe
- When
- January 24, 10:00 AM EST to January 26, 4:00 AM EST
- Where
- Bledsoe forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.596, -85.205 (the zone’s center; the record gives no point)
A burst of wintry mix followed by rain then ending as snow yielded 1.7 inches of snow west of Pikeville, with a brief light glaze of ice and sleet before rain erased the ice.
Winter Weather, Roane
- When
- January 24, 11:00 AM EST to January 26, 4:00 AM EST
- Where
- Roane forecast zone
- Reported by
- Public
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
Freezing rain accumulated on outdoor surfaces, of at least 0.15 inches, included on powerlines.
Winter Weather, Scott
- When
- January 24, 12:00 PM EST to January 26, 4:30 AM EST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.429, -84.503 (the zone’s center; the record gives no point)
Two inches of snow and an unknown amount of freezing rain fell in Scott County during the two distinct periods of precipitation, with wintry mix in the first bout, then rain, then snow to end.
Winter Weather, Morgan
- When
- January 24, 12:00 PM EST to January 26, 4:30 AM EST
- Where
- Morgan forecast zone
- Reported by
- Public
- Coordinates
- 36.135, -84.649 (the zone’s center; the record gives no point)
Wintry mix then rain then snow fell in Morgan County through the duration of the event. Public report of 1.5 inches of snow in Pine Orchard.
Winter Weather, Campbell
- When
- January 24, 12:00 PM EST to January 26, 5:30 AM EST
- Where
- Campbell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
One inch of snow was observed in Newcomb during the two bouts of wintry mix and snow observed.
Winter Weather, Claiborne
- When
- January 24, 12:30 PM EST to January 26, 6:00 AM EST
- Where
- Claiborne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.486, -83.660 (the zone’s center; the record gives no point)
One inch of snow was observed in Tazewell amidst the two bouts of wintry mix and snow.
Winter Weather, Hancock
- When
- January 24, 1:00 PM EST to January 26, 4:00 AM EST
- Where
- Hancock forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 36.524, -83.222 (the zone’s center; the record gives no point)
Light snow between 1 and 8 pm LST during the first bout yielded an inch of snowfall north of Bean Station before freezing rain led to at least a glaze of ice accumulation on elevated surfaces. A CoCoRaHS report near Sneedville measured event total snowfall of 1.4 inches.
Winter Weather, Hamblen
- When
- January 24, 2:00 PM EST to January 26, 5:00 AM EST
- Where
- Hamblen forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.217, -83.267 (the zone’s center; the record gives no point)
Two bouts of wintry weather occurred in Hamblen County as observed at the NWS office in Morristown. First bout led to 0.3 inches of snow and sleet followed by a transition to freezing rain that resulted in 0.2 inches of ice accumulation. Rain then followed before 11 PM LST and persisted for much of the 25th. Backside light snow led to another 0.3 inches of accumulation before ending.
Winter Storm, Sullivan
- When
- January 24, 3:00 PM EST to January 26, 12:30 PM EST
- Where
- Sullivan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
Two bouts of wintry weather occurred in Sullivan, with snow and sleet transitioned to a long duration freezing rain event before transitioning to rain and then ending with light snow. Ice accumulations of 0.25 to 0.35 inches of ice were observed, with an isolated report of a half inch of ice. Additionally, a half inch of snow and sleet were observed, the Tri-Cities Airport measured 0.6 inches of snow and sleet.
Winter Storm, Washington
- When
- January 24, 3:00 PM EST to January 26, 12:30 PM EST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Two bouts of wintry weather with ice accretion of 0.4 inches measured in Jonesborough. Snow and sleet amounts between the two rounds of wintry weather resulted in 0.8 inches of total accumulation in Washington County.
Winter Storm, Hawkins
- When
- January 24, 3:00 PM EST to January 26, 12:00 PM EST
- Where
- Hawkins forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- CoCoRaHS
- Coordinates
- 36.441, -82.945 (the zone’s center; the record gives no point)
Two bouts of winter precipitation led to heavy freezing rain accumulation and light snow in the first bout, with light snow in the second bout. Ice accumulations ranging from 0.25 to 0.50 inch were reported by both CoCoRaHS observations in Mooresburg and Church Hill along with 2 inches of snow in Church Hill.
Winter Weather, Johnson
- When
- January 24, 5:00 PM EST to January 26, 1:00 PM EST
- Where
- Johnson forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Two bouts of winter weather occurred in Johnson County, with the Coop observer in Mountain City reporting 2.6 inches of snowfall. Freezing rain likely occurred, but no direct measurements were reported.
High Wind, Sevier/Smoky Mountains
- When
- January 25, 12:00 AM EST to 11:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A long duration and high end mountain wave wind event occurred in the Sevier Smokies, with a 93 mph peak gust measured at 11 AM at Cove Mountain in the national park.
High Wind, Northwest Greene
- When
- January 25, 7:00 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Mountain wave wind event results in a measured gust of 61 mph at the NOAA ATDD weather station in Camp Creek.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kentucky, January 24 to 25, 20269 deaths · 1 injured · 49 events
- Cold in Tennessee, January 24 to 27, 20268 deaths · 68 events
- Ice Storm and Winter Storm in Tennessee, January 24 to 27, 20267 deaths · 48 events
- Ice Storm and Winter Storm in Mississippi, January 24 to 26, 20266 deaths · 14 injured · 74 events
- Cold in Louisiana, January 24 to 27, 20267 deaths · 17 events
- Cold in Mississippi, January 24 to 27, 20263 deaths · 57 events
- Winter Storm and Extreme Cold in Texas, January 24 to 26, 20262 deaths · 1 injured · 8 events
- Ice Storm and Winter Storm in Kentucky, January 24 to 25, 20261 death · $85,000 · 22 events
- Ice Storm and Winter Storm in Texas, January 24 to 26, 20261 death · 52 events
- Heavy Snow in Indiana, January 24 to 25, 20261 death · 39 events
- Winter Storm in Virginia, January 24 to 25, 20261 death · 1 injured · 27 events
- Extreme Cold and Frost and Freeze in Texas, January 24 to 27, 2026$5.0 million · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315032, 1315034, 1315036, 1315038, 1315035, 1315028, 1315027, 1315025, 1315026, 1315030, 1315031, 1315041, 1315042, 1315044, 1315045, 1315046, 1315047, 1315039, 1315043.